Beiträge zur Algebra und Geometrie
Contributions to Algebra and Geometry
Vol. 39, No. 1, pp. 53-74 (1998)

On associated Discriminants for Polynomials in one Variable

A. Gorodentsev; B. Shapiro

Independent University of Moscow,

Department of Mathematics, University of Stockholm,
S-10691, Sweden

Abstract: In this note we introduce a family $\Sigma_i, i=0,\dots ,n-2$ of discriminants in the space ${\cal P}_n$ of polynomials of degree $n$ in one variable and study some of their algebraic and topological properties following [Ar], [Va] and [GKZ]. The discriminant $\Sigma_i$ consists of all polynomials $p$ such that some nontrivial linear combination $\alpha_0p+\alpha_1p^\prime +\dots +\alpha_ip^{(i)}$ has a zero of multiplicity greater or equal $i+2$. In particular, using the inversion of differential operators with constant coefficients (which induces the nonlinear involution on ${\cal P}_n$) we obtain the algebraic isomorphism of $\Sigma_i$ and $\Sigma_{n-2-i}$ for all $i$. \item{[Ar]} Arnold, V.I.: The spaces of functions with mild singularities. Funkt. Anal. and Appl. 23 (1989). \item{[GKZ]} Gelfand, I. M.; Kapranov, M. M.;Zelevinsky, A. V.: Discriminants, resultants and multidimensional determinants. Mathematics: theory and applications, Birkhäuser 1994. \item{[Va]} Vassiliev, V. A.: Complements of discriminants of smooth maps: Topology and Applications. Transl. of Math. Monographs 98 (1992).

Keywords: discriminants; algebraic and topological properties; inversion of differential operators

Classification (MSC91): 14P05

Full text of the article:

[Previous Article] [Next Article] [Contents of this Number]